Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can Tivicay and Truvada cause depression?

Jun 15, 2017

Dear doctor,

Im diagnosed and taking truvada and tivicay since 3 years. Undetectable, all results are great, no side effect etc. Now I'm originally a very positive person and can handle quite good the negative experiences in my life, I have a strong character and see the many good things in life. But I have more and more too many negative thoughts without any explanation,see everything sooo bad and hopeless I cannot explain!also totally crazy nightmares I never had before! Would it be possible that is because of these medications and if yes what could I do? I cannot believe my character changed as I said I dealed already other problems good.

Thank you for your answer.

Response from Dr. Fawcett

Hello and thanks for writing,

Like many HIV medications, Tivicay (dolutegravir) does carry the risk of psychiatric symptoms ranging from insomnia to depression. It is generally well-tolerated but does carry some risk (although low) in one recent study of patients taking Tivicay, 6% experienced insomnia and sleep disturbance and 4-5% experienced depression.

As for Truvada, each of the component drugs can cause psychiatric symptoms. With emtricitabine, insomnia and abnormal dreams are very common (10% or more), as are dizziness and headache. Symptoms of depression are also very common (10% or more) with Tenofovir.

Since you have experienced such a change in your level or emotional resilience and you are experiencing significant sleep disturbance after starting these drugs I think it is definitely worth reporting these symptoms to your physician. Fortunately today we have many medication options although switching drugs may have other trade-offs. Your doctor will be your best advisor.

You may also want to consider consulting a mental health practitioner who could provide you with some useful tools to cope with the depressive symptoms.

Wishing you all the best,

David



Previous
Anxiety about getting others infected
Next
2 days post-exposure RNA test positive - is this possible?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement